Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 230, NWS Jackson, MS

July 2, 2002Choctaw County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 2, 2002, 7:06 PM CDT for Choctaw County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2002, 7:06 PM CDT (00:06 UTC)
Expired
Jul 2, 2002, 7:35 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Choctaw County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1617 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1617 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WUUS54 KJAN 030006
SVRJAN
MSC019-030035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
704 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 735 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 9 MILES NORTHEAST OF ACKERMAN.  THE STORM WAS 
MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ACKERMAN AT 725 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3331 8938 3323 8914 3343 8906 3355 8914

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:35 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 2, 5:35 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CDT TUE JUL 02 2002

IMPRESSIVE CONVECTIVE COMPLEX MOVING INTO THE EASTERN PORTIONS OF
MISSISSIPPI. IT IS MOVING TOWARD THE UPPER SHEAR AXIS AND IS RIDING
ON THE LEFT UPPER QUAD OF 250 JET OF AROUND 40 KNOTS. HAVE GOTTEN
GOOD HAIL REPORTS. SO WILL INCREASE TO LIKELY CHANCES FOR THIS
EVENING IN THE EAST. THE REST OF FORECAST APPEARS TO BE ON TRACK.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17

In the hours before

Special weather statement, Jul 2, 2:24 PM CDT, 4 hours 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CDT TUE JUL 02 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND EVENING OVER PORTIONS OF NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND MUCH OF MISSISSIPPI. WIND GUSTS TO 60 MPH WILL BE
POSSIBLE IN ANY ISOLATED SEVERE STORMS THAT DO DEVELOP.

A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER THE LOWER
MISSISSIPPI RIVER VALLEY. THIS AIRMASS...COMBINED WITH HEATING
WILL CONTRIBUTE TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. WEAK UPPER LEVEL DISTURBANCES WILL HELP TO
MAINTAIN ANY ACTIVITY THROUGH THE OVERNIGHT HOURS.

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM
SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:40 PM CDTSevere Thunderstorm WarningJANJasper, Smith30 min
Jul 3, 4:16 PM CDTSevere Thunderstorm WarningJANMadison44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.